Lamictal Almost Killed My Close Friend

First Aired: 03-13-2007 -- No Comments Yet | Add comment

I’m at the Best Western in Northampton watching the Food Channel with my dear friend, happy she’s not dead. Because she might have been, and I might be writing a eulogy and preparing a memorial instead of this blog post. She started taking the bipolar drug Lamictal, and it almost killed her.

When I got back into town last week I was excited to return to my friend who took care of my apartment, sorting through my kitchen and taking care of my mail. We’re settling in to our close friendship, watching bad movies and catching up on the last two months, and its great. Except two days after I’m back she’s sick, staying in bed and complaining of a lot of pain. On Tuesday she was sleeping all day, nauseous and in pain. I gave her acupuncture and tried to soother her as best I could, not sure what was going on.

I kept having these flashes of fear, images that she was dead, and anxious that her still sleeping body wasn’t alive. I put these flashes out of my head. Today I’m reminding myself to take my intuition more seriously.

On Wednesday morning I was up early, slammed with a writing deadline and under a lot of stress. My friend woke and told me she was in intense pain, worse than anything she had ever felt before. I did some energy work on her, which relieved her pain a bit, but something a lot more serious was going on. I drew her a bath to try to ease the pain in her joints, and I had another intuition.

I knew she was taking Lamictal, an anti-seizure or anti-convulsant medication prescribed as a mood stabilizer for bipolar disorder. She didn’t have a bipolar disorder diagnosis. Her prescription was technically not approved by the FDA, but her doctor had her on it anyway, because doctors have the authority to give patients drugs for ‘off-label’ uses. I knew that Lamictal, like other psych drugs, is dangerous, and can cause serious illness. Could it be the Lamictal that was causing her pain?

105 degree fever, close brush with death, and weeklong hospital ordeal with four days in critical care — directly the result from off-label prescription for the so-called “mood stabilizer” Lamictal.

Starting to panic, I called someone I knew who had a terrible reaction to Lamictal a year before, and asked them what they knew about it. The situation didn’t sound to them like it was the Lamictal, but now it was beside the point: my suffering friend lying in pain in the bath wanted to go to the emergency room.

A few minutes later she was in the critical care wing of Cooley Dickinson Hospital. That night she had a 105 degree fever and was rushed onto an iced bed to get her temperature down. The doctors told her that a fever that high was life threatening. And the doctor asked her about a rash he saw on her face that she hadn’t noticed before.

Finally, 5 days after going to the emergency room her fever is down, she’s no longer in pain, and she’s alive, hanging out with me at a little Best Western sanctuary (motels can be a good place to recover from close calls and brushes with death). What happened?

The Lamictal almost killed her. Her symptoms went away by themselves when they took her off it.

Stevens-Johnson Syndrome, toxic epidermal necrolysis… basically the drug is toxic and almost killed my close friend. I’ve seen this happen so many times since starting the Freedom Center 6 years ago, in one form or another: psych drugs injuring people, endangering lives, making emotional and psychological problems worse — all without people realizing the drug is responsible. Still, when it happens so close it’s a shock. I’m just glad my friend is here now, not dead, and I’m making jokes about the Barefoot Contessa and television culture instead of reading an obituary in the newspaper.

Please follow and like us:
Click on a tab to select how you'd like to leave your comment

Join the Conversation! Leave a Reply or Comment:

Your email address will not be published. Required fields are marked *

Comments Protected by WP-SpamShield Spam Filter